Blurred vision

I am gradually reducing steroids down from 50mg. I have GCA and PMR. Diagnosed in February this year. I am at present on 22/23mg. Over the last few weeks my eyesight has not been good. Blurred vision, struggle to see tv clearly. Today I was walking the dog and approaching traffic lights and I could see three green lights for each one, the same at red. two horizontal and one one top of them, like a triangle of lights. Has anyone else experienced this please.

7 Replies

  • Please go to your doctor immediately - or at least to an optician and ask for them to examine the back of your eyes to see if the optic nerve looks OK. If neither is possible today - go to A&E and tell them your medical history.

    Blurred and double vision are typical symptoms of GCA and you may be having a flare at this dose. It needs an expert to check urgently. It may not be - but with GCA it is far better to be safe than sorry.

  • Pmr pro got it right go straight to docs straight away ,ive gca /pmr ive had double vision and they upped my pred dose im on 15mg daily .Its not worth the risk needs treatment urgently.

  • Hi, I've had PMR for 2 yrs and GCA since Oct last year. I was on 60 mg steroids and had lots of relapses so had to reduce very slowly. My eyes have been terrible! Blurry, double vision, watering continually, high pressures, cataract started in 1 eye, a macular problem in the other (not linked to either condition) I was very worried like you and had lots of check ups. They said it was the steroids causing the problems. I'm now on 10mg, I've had different eye drops after changing to a different eye clinic and my eyes are improving a bit now. But if you are worried, keep going back to your doctor or eye clinic, as you have been diagnosed with GCA, it could be that or just the steroids. All the best, Helen

  • You could also see your optician who might have base lines for your general eyesight so can compare whether your sight has been deteriorating and why this might be (they can tell a lot through looking at the eyes) and they can refer you to hospital ophthalmologist. Some hospitals have walk in eye clinics (just mention this as some people have to wait weeks to see their GP).

  • I find that prednisone has blurred my vision. But I would see an eye doctor to make sure that your optic nerve is not leaking. That usually presents as a shade over part of your eye. It is caused by the arteries in your head pressing on your optic nerve I think. It has happened to me twice with GCA. The fix is an increase in prednisone....if that is not done, the sight in that eye can be permantly lost. Also prednisone causes you to develop cataracts....which also blurs your vision.

  • Cross eyed-ness is a symptom of GCA. Generally it's side to side. In addition to cross eyed-ness (it may be called diploma) I developed something called 4th nerve palsy. It makes the extra image higher than the real image. I have GCA. They don't know if the GCA caused the palsy, but I never had it before GCA. If your blurriness is like a grey curtain which has descended over your vision from bottom to top, top to bottom or side to side, this is very, very dangerous. You are in danger of going blind. If you search blind on this site there are people who have lost sight in one eye. They describe the symptoms which they experienced. Other symptoms are complete loss of sight in the eye even if only for a second, or large dark spots in your vision. If you have these you are losing your vision. If you lose it, it's permanent and complete in the affected eye. I have something like an intermittent shaking, cloudy mosaic when In don't have sufficient Pred. It could be a symptom of GCA or maybe not. The neuro ophthalmologist won't mess with it. He gives me more Pred and after 3 days of the increase in dose, the symptom goes away. There's something called fugax (sp?) which is a symptom of GCA. I think it's that the ophthalmologist sees some white when he looks into your dilated eye. You can search it. Someone on here has it. All of this is exceedingly dangerous. Your blood pressure may go down when you sleep. If you are not getting sufficient oxygenated blood to your optic nerve, then when you sleep the blood flow decreases as your blood pressure decreases and you may wake up blind. Please take care of it. We in the US are told to get to an emergency room immediately with these symptoms. Someone I know was given 1000 mg Pred. when she experienced symptoms. She only lost the vision in the lower half of one eye. She only remembers that that eye felt like (did not look like) it was rapidly shaking. Please take care of this.

  • Thankyou all. Will see my GP tomorrow.

You may also like...